Stephen C. Piscitelli, PharmD

Disclosures

July 18, 2000

Question

Do you have any specific advise on dosing protease inhibitors (PIs) or nonnucleoside reverse transcriptase inhibitors (NNRTIs) in a patient who absolutely requires phenytoin?

Response from Stephen C. Piscitelli, PharmD

The use of anticonvulsant medications in HIV-infected patients remains one of the most problematic therapeutic dilemmas due to the lack of clinical studies, the large potential for drug interactions, and the 2-way nature of the interactions. Phenytoin is a well-described inducer of the CYP3A4 isoform, which is also involved in the metabolism of PIs and NNRTIs.[1]

Phenytoin and other potent enzyme inducers such as phenytoin, phenobarbital, and carbamazepine have been shown to reduce PI exposures, leading to virologic breakthrough.[2,3] In addition, it is likely that standard doses of carbamazepine and phenobarbital may have to be decreased in the presence of PIs, because they are metabolized by CYP3A4 and may have their concentrations increased by PIs. However, phenytoin exposure may be reduced in the presence of ritonavir due to its induction of phenytoin's CYP2C9/19-mediated metabolism.[4] Close monitoring of phenytoin concentrations is necessary with concomitant PIs, keeping in mind that HIV-infected patients may have decreased protein binding that may lead to phenytoin toxicity.[5]

The more difficult question is which antiretroviral agents to choose in the patient who absolutely requires phenytoin therapy. The potential for reduced PI levels means that single-PI-based regimens should not be used unless the clinician has access to PI blood level monitoring with a rapid turnaround time. However, dual-PI regimens containing ritonavir have been used in the presence of enzyme inducers to protect against a decrease in PI concentrations. For example, 2 studies have shown that the addition of efavirenz to amprenavir did not lead to a decrease in amprenavir levels when the regimen also contained ritonavir (200 mg twice daily).[6,7] Similarly, saquinavir AUC was not changed by the addition of efavirenz when ritonavir (400 mg twice daily) was also included in the regimen.[8] However, this protective effect of ritonavir on enzyme induction may be dose dependent. Efavirenz did cause a 48% decrease in indinavir Cmin when it was combined with ritonavir at only 100 mg twice daily.[9]

A clinical trial is being initiated to evaluate the protective effect of low-dose ritonavir on indinavir levels in the presence of phenytoin. Healthy volunteers are being administered a twice-daily regimen of indinavir 800 mg plus ritonavir 200 mg followed by the addition of phenytoin. The data described above suggest that indinavir levels enhanced by ritonavir will not be altered by phenytoin administration. These data are eagerly awaited. In the meantime, clinicians may elect to use ritonavir-based dual-PI regimens with phenytoin. As a precaution in the absence of interaction data, assessment of PI trough concentrations and close monitoring of viral load are warranted.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....